New Jersey, 2008

Strong Wind in New Jersey, March 20, 2008

March 20, 2008 · NWS OKX · 1 event in 1 county or zone

Strong winds on the backside of a vigorous Low over Southeast Canada downed a tree on a car in Bergen County.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds on the backside of a vigorous Low over Southeast Canada downed a tree on a car in Bergen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 20, 3:38 PM EST, 52 minutes earlier.

Area forecast discussion, Mar 20, 3:38 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
438 PM EDT THU MAR 20 2008

.SYNOPSIS...
HIGH PRESSURE BUILDS IN FROM SOUTHERN CANADA AS A STRONG LOW
PRESSURE SYSTEM MEANDERS AROUND THE WESTERN CANADIAN MARITIME
PROVINCES THROUGH FRIDAY NIGHT. A WEAK WAVE OF LOW PRESSURE WILL
PASS SOUTH OF THE AREA SAT...WHILE A HIGH BUILDS IN FROM SATURDAY
INTO SUNDAY...THEN MOVES OFFSHORE SUNDAY NIGHT. LOW PRESSURE WILL
PASS SOUTH AND EAST OF LONG ISLAND MONDAY THROUGH TUESDAY. HIGH
PRESSURE THEN BUILDS IN FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM FRIDAY/...
HAVE EXTENDED THE WIND ADVISORY THROUGH FRIDAY AFTERNOON. BEST
CHANCE FOR HITTING ADVISORY CRITERIA IS THIS EVENING...AND THEN
AGAIN FROM TOWARDS SUNRISE THROUGH THE AFTERNOON HOURS FRIDAY.
(LOSS OF SOLAR HEATING SHOULD REDUCE LOW LEVEL INSTABILITY JUST
ENOUGH TO REDUCE GUSTS TO BELOW WIND ADVISORY LEVELS...EVEN THOUGH
WINDS ALOFT ARE INCREASING TO 40-45 KT...THEN INSTABILITY RETURNS
AROUND SUNRISE - WITH RETURN OF SOLAR HEATING...WITH STRONGER
WINDS ALOFT SHOULD BE WINDIER FRIDAY THAN TODAY). JUST FELT IT WAS
SIMPLER TO HAVE ADVISORY UP ENTIRE NIGHT...VICE HAVING TO SPLIT
THE ADVISORY UP OVER A RELATIVELY SMALL DOWNTIME.

STRONG COLD ADVECTION WILL BRING BELOW NORMAL TEMPERATURES
TONIGHT AND FRIDAY...850 TEMPERATURES OF -10 TO -12C SUGGEST MAV
NUMBERS TOO WARM...LIKELY DUE TO MAV BEING ON SPRING
EQUATIONS...IN WHAT IS DEFINITELY A WINTER TIME PATTERN.

DRY PATTERN WITH GRADUALLY RISING HEIGHTS ALOFT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
DRY THROUGH THE SHORT TERM...WITH ONE LOW PASSING TO THE SOUTH
SATURDAY MORNING (PREFER SLOWER NAM/CMC GLOBAL/ECMWF TIMING OVER
SLIGHTLY MORE PROGRESSIVE NAM)...BUT JUST FAR ENOUGH S THAT ALL
PRECIP ASSOCIATED WITH IT SHOULD PASS TO THE SOUTH AS WELL.

TEMPERATURES WILL REMAIN BELOW NORMAL (WITH SUNDAY COOLER THAN
SATURDAY)...AND DECREASING WINDS THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
CONSIDERABLE UNCERTAINTY REMAINS REGARDING THE EVOLUTION OF THE
COASTAL LOW IN THE MONDAY THROUGH TUESDAY PERIOD. SUCCESSIVE ECMWF
RUNS HAVE BEEN MOST AGGRESSIVE IN DEVELOPING A VIGOROUS LOW AND
TRACKING IT CLOSE ENOUGH TO THE NORTHEAST TO BRING THE THREAT OF
SNOW. THE 12Z GFS TRACKS A WEAKER SYSTEM MUCH FURTHER
OFFSHORE...WHILE THE 12Z CANADIAN FALLS IN BETWEEN THE ECMWF AND GFS
SOLUTIONS. BOTH THE CANADIAN AND GFS SCENARIOS WOULD KEEP THE
TRI-STATE AREA DRY. WE HAVE RETAINED A CHANCE OF SNOW OR RAIN WITH
THIS SYSTEM...WITH THE BEST CHANCES IN THE LATTER HALF OF MONDAY INTO
EARLY TUESDAY...ALTHOUGH CONFIDENCE IS LOW AT THIS TIME. THE LOW
LIFTS OUT AND HIGH PRESSURE BUILDS IN BRIEFLY ON WEDNESDAY...WHILE
THE NEXT SHORTWAVE APPROACHES THE AREA ON THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CIGS HAVE IMPROVED TO VFR AT ALL TERMINALS EXCEPT KGON...WHICH WILL
SEE VFR LATER TODAY AS COLD FRONT CONTINUES TO RETREAT OFFSHORE.

WINDS WILL CONTINUE TO BE AN ISSUE THROUGH FRIDAY...WITH STRONG
PRESSURE GRADIENT BETWEEN LOW PRESSURE HEADING TOWARDS THE CANADIAN
MARITIMES AND HIGH PRESSURE OVER THE SOUTHEASTERN CONUS. EXPECT NW
WINDS 20-25 KT WITH GUSTS GENERALLY 30-35 KT WITH OCNL GUSTS
APPROACHING 40 KT THIS AFTERNOON AND EVENING. WINDS WILL DIMINISH
SOMEWHAT OVERNIGHT...BUT STRENGTHEN AGAIN AFTER DAWN FRIDAY WITH
GUSTS AGAIN EXCEEDING 30 MPH.

OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...

VFR CONDITIONS WITH GUSTY W TO NW WINDS WILL CONTINUE FRI AFTERNOON
AND FINALLY DIMINISH FRI NIGHT.

WEAK LOW PRESSURE WILL PASS TO THE SOUTH ON SAT...BUT ONLY MID LEVEL
CLOUDS ARE EXPECTED. HIGH PRESSURE BUILDS IN SUNDAY. NEXT CHANCE AT
SUB-VFR CONDITIONS TAKES PLACE MONDAY AND TUESDAY WITH A POSSIBLE
LOW MOVING UP THE COAST.

&&

.MARINE...
STRONGER PRESSURE GRADIENT BETWEEN POTENT LOW TO THE NE AND HIGH
BUILDING IN FROM THE NW WILL KEEP GALE CONDITIONS (MAINLY FROM
GUSTS) OVER THE WATERS INTO TOMORROW AFTERNOON...WITH WINDS AT 850 MB
INCREASING TO 50 KT...COULD SEE SOME 45 KT GUSTS AT TIMES...ESPECIALLY
OVER THE OPEN OCEAN WATERS AND SOUNDS. WINDS THEN GRADUALLY
DIMINISH TO SMALL CRAFT LEVELS FROM W TO E LATE FRIDAY AFTERNOON
AND EVENING. WINDS SHOULD SUBSIDE BELOW SCA LEVELS OVERNIGHT
FRIDAY NIGHT...WITH SEAS FALLING BELOW THE STANDARD THEN AS WELL
(EXCEPT OVER FAR SE PORTIONS OF THE COASTAL OCEAN ZONE EAST OF
MORICHES INLET...WHERE 5 FT SEAS WILL LINGER INTO SATURDAY
MORNING).

WEAK HIGH PRESSURE BUILDING INTO THE WATERS OVER THE WEEKEND WILL
KEEP WINDS RELATIVELY LIGHT (15 KT OR LESS OCEAN...10 KT OR LESS
SOUND/BAYS/HARBOR)...AND SEAS 3 FT OR LESS.

TRANQUIL CONDITIONS WILL GIVE WAY TO INCREASING WINDS AND BUILDING
SEAS ON MONDAY AS A COASTAL LOW PASSES WELL SOUTH AND EAST OF
AREA WATERS LATE MONDAY INTO TUESDAY. THE EXACT TRACK OF THIS SYSTEM
IS UNCERTAIN...BUT REGARDLESS SEAS AND WINDS ARE EXPECTED TO REACH
SCA CRITERION BY LATE MONDAY CONTINUING INTO TUESDAY AS THE LOW
LIFTS OUT OF THE REGION.

&&

.HYDROLOGY...
NO SIGNIFICANT PRECIPITATION IS EXPECTED OVER THE AREA UNTIL
POSSIBLY EARLY NEXT WEEK...WHEN A COASTAL LOW COULD PRODUCE .5
INCHES OF LIQUID EQUIVALENT...ESPECIALLY OVER EASTERN AREAS. THERE
IS QUITE A BIT OF UNCERTAINTY IN THIS...AND THE ENTIRE AREA COULD
END UP BEING DRY INTO THE MIDDLE OF NEXT WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 5 PM EDT FRIDAY FOR CTZ005>012.
NY...WIND ADVISORY UNTIL 5 PM EDT FRIDAY FOR NYZ067>081.
NJ...WIND ADVISORY UNTIL 5 PM EDT FRIDAY FOR NJZ002>006-011.
MARINE...GALE WARNING UNTIL MIDNIGHT EDT FRIDAY NIGHT FOR ANZ340-345-
     350-353.
     GALE WARNING UNTIL 9 PM EDT FRIDAY FOR ANZ330-335-338-355.

&&

SYNOPSIS AND NEAR/SHORT TERM...MALOIT
LONG TERM...MS
AVIATION...JC
MARINE...MALOIT/MS
HYDROLOGY...MALOIT
Hazardous weather outlook, Mar 20, 4:12 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
512 AM EDT THU MAR 20 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-210915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
512 AM EDT THU MAR 20 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ330-335-338-340-345-350-353-355-210915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
512 AM EDT THU MAR 20 2008

...GALE WARNING IN EFFECT UNTIL 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bergen

When
March 20, 4:30 PM EST
Where
Bergen forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter

A tree fell on a car on Cobh Road in River Vale.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90645.